Mixing different painkillers can cause accidental overdose, warns doctor – ‘Be careful’

Mixing different painkillers can cause accidental overdose, warns doctor – ‘Be careful’

This Morning: Dr Helen gives advice on mixing painkillers

When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.

Speaking to daytime TV hosts, Phillip Schofield and Holly Willoughby, Dr Lawal referred to new research that shows that ibuprofen is more effective at pain relief post surgery than co-codamol. Co-codamol is a mixture of paracetamol and codeine, which the doctor explains works in two ways. First, paracetamol “blocks chemical messengers that transmit the sensation of pain”.

Concurrently, the codeine – a “strong painkiller” – acts on the brain, on the opioid receptors.

Dr Lawal is surprised this type of medication is available over the counter, as there is a high risk of becoming dependent on it.

It’s for this reason that she strongly advises anybody thinking of taking co-codamol to speak to their doctor beforehand.

Asked if you can take different painkillers at the same time, Dr Lawal says you can, but you need to be “really careful”.

READ MORE: ‘You’re just like the BBC!’ GB News’ Matt Hancock coverage slammed

“This is where it’s important to always consult with your GP before you consider taking any over-the-counter pain relief for long periods of time.

“If you are buying medication over the counter – some of them are all mixed in together anyway – you can end up having quite high doses of the same one.”

This could lead to an accidental overdose, the doctor elaborated.

MORE TO COME…

Source: Read Full Article